Oklahoma, 2009

Hail in Oklahoma, August 12, 2009

August 12, 2009 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the western Oklahoma Panhandle during the late evening hours. These storms produced large hail but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western Oklahoma Panhandle during the late evening hours. These storms produced large hail but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 8:10 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 12, 8:10 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT WED AUG 12 2009

.UPDATE...
COMPLEX TO STRONG THUNDERSTORMS MOVING ACROSS SE CO/SW KS IN
ASSOCIATION TO A SHORTWAVE TROUGH DROPPING SEWD ALONG THE NORTHERN
PERIPHERY OF THE UPPER RIDGE CENTERED OVER THE FOUR CORNERS REGION.
THE 00Z SOUNDING AT DDC INDICATES AN INVERTED TYPE V
PROFILE...INDICATING STRONG WINDS WOULD BE THE MAIN THREAT FROM ANY
STORMS THAT MIGRATE INTO THE NRN SECTIONS OF AMA CWA. GIVEN STORM
MOVEMENT TO THE SOUTHEAST...WENT AND BUMPED UP POPS ACROSS THE OK
PANHANDLE THIS EVENING. ALTHOUGH CURRENT RADAR IMAGERY DOES NOT SHOW
MUCH ELSE IN THE WAY OF CONVECTION IN NE NM...HELD ONTO POPS
OVERNIGHT AS ANY OUTFLOW BOUNDARY MAY TRIGGER ADDITIONAL STORMS
WHILE A LLVL JET INTENSIFIES ACROSS THE AREA. REMAINDER OF FORECAST
LOOKS ON TRACK WITH ONLY MINOR ADJUSTMENTS MADE TO TEMP/WIND/DEWPOINT/QPF
GRIDS.

CLK

&&

.PREV DISCUSSION... /ISSUED 557 PM CDT WED AUG 12 2009/

AVIATION...
A NORTHWEST FLOW ALOFT WILL BRING THUNDERSTORMS FROM EASTERN COLORADO
AND EASTERN NEW MEXICO INTO THE PANHANDLES TONIGHT. ALL THREE TAF
SITES HAVE A SHOT AT A TSRA WITH DHT HAVING THE BEST CHANCE. SKIES
WILL CLEAR AGAIN THURSDAY MORNING. THEN TSRA MAY GET CLOSE TO THE DHT
TAF SITE JUST BEFORE THE END OF THIS FORECAST. SOUTHEAST AND SOUTH
WINDS WILL PREVAIL. VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 246 PM CDT WED AUG 12 2009/

DISCUSSION...
UPPER LEVEL PATTERN CONTINUES WITH A RIDGE ACROSS THE SOUTHWEST
DESERTS AND A TROUGH IN THE NORTHWEST AND ACROSS THE APPALACHIANS IN
THE EAST. THROUGH THE NEXT SEVEN DAYS THE NORTHWEST TROUGH WILL DIG
INTO THE WESTERN UNITED STATES AND SUPPRESS THE FOUR CORNERS RIDGE.
RIDGE REDEVELOPS OVER THE SOUTHEASTERN UNITED STATES. THE WESTERN
TROUGH WILL BE THE PREDOMINANT WEATHER PLAYER FOR THE PANHANDLES IN
THE EXTENDED FORECAST.

THUNDERSTORMS ALREADY DEVELOPING ALONG THE HIGHER TERRAIN OF NEW
MEXICO AND COLORADO THIS AFTERNOON. SHORTWAVE TROUGH OVER THE FOUR
CORNERS IS EXPECTED TO INCREASE THIS ACTIVITY THROUGH THE EVENING AND
OVERNIGHT TONIGHT. THUNDERSTORMS WILL LIKELY DRIFT DOWN INTO THE
PANHANDLES LATE IN THE EVENING AND SPREAD ACROSS THE AREA OVERNIGHT.
CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING IN THE PANHANDLES THIS
AFTERNOON...BUT THE MAIN SHOW WILL BE TONIGHT. POPS HAVE BEEN
INCREASED DURING THE OVERNIGHT HOURS...FITTING WELL WITH RECENT TRENDS
OF NIGHTTIME CONVECTION.

RIDGE BEGINS TO WEAKEN AND MOVE ACROSS THE PANHANDLES ON THURSDAY.
SLIGHTLY WARMER TEMPERATURES ARE EXPECTED ESPECIALLY IN THE SOUTHERN
TEXAS PANHANDLE. AS FLOW BECOMES WESTERLY...CANNOT RULE OUT STORMS
DEVELOPING OVER THE MOUNTAINS AND DRIFTING INTO THE WESTERN PANHANDLES
OR DEVELOPING WITHIN THE LEE TROUGH ITSELF IN THE EVENING.

SHORTWAVE TROUGH TRAVERSES THE SOUTHERN ROCKIES AND PASSES OVER THE
PANHANDLES ON FRIDAY WITHIN THE SOUTHWESTERLY FLOW ALOFT...INCREASING
THE CHANCES FOR THUNDERSTORMS. INCREASED POPS INTO THE 30 TO 40
PERCENT RANGE...WHICH AGREES WELL WITH THE MAV AND MET GUIDANCE FOR
FRIDAY NIGHT.

NEXT BIG FEATURE IS A COLD FRONT WHICH MOVES INTO THE PANHANDLES
SATURDAY NIGHT AND SUNDAY AS THE WESTERN TROUGH MOVES INTO THE
NORTHERN PLAINS. THIS WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT ON SUNDAY...AND THUS 30 TO 40 POPS HAVE BEEN ADDED HERE
AS WELL. HIGH TEMPERATURES WILL BE COOLER ON SUNDAY AS
WELL...ESPECIALLY IN THE NORTH. FRONT LINGERS IN THE REGION THROUGH
MONDAY...SO POPS HAVE BEEN CONTINUED THROUGH MONDAY NIGHT. ANOTHER
COLD FRONT MAY MOVE INTO THE AREA WEDNESDAY.

GENERALLY UNDERCUT THE MAV GUIDANCE FOR MAX AND MIN TEMPERATURES IN
THE FIRST FEW PERIODS...FOLLOWING RECENT TRENDS. GENERALLY STAYED
WITH THE 00Z MEX GUIDANCE IN THE EXTENDED FORECAST.

KIMBLE

FIRE WEATHER...
FIRE WEATHER CONCERNS ARE LOW DUE TO RECENT HEAVY PRECIPITATION AND
THE CONTINUED CHANCES FOR PRECIPITATION. RELATIVE HUMIDITIES WILL
REMAIN HIGH WITH WINDS GENERALLY LESS THAN 20 KT.

KIMBLE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Aug 12, 8:08 PM CST, 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT WED AUG 12 2009

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
908 PM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH PONDING
OF FLOOD PRONE AREAS POSSIBLE. IN ADDITION...SOME STORMS COULD
APPROACH SEVERE STRENGTH...WHICH MAY RESULT IN DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...

GENERALLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE REGION THROUGH MONDAY NIGHT. HEAVY RAIN WILL BE THE
PRIMARY THREAT FROM ANY STORMS THAT DEVELOP...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 12, 7:52 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT WED AUG 12 2009

OKZ001-002-130215-
CIMARRON OK-TEXAS OK-
852 PM CDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 21 MILES NORTH OF STURGIS TO 11
MILES NORTHWEST OF BOISE CITY...MOVING SOUTHEAST AT 30 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THE THUNDERSTORMS. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

LG
Special weather statement, Aug 12, 8:15 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED AUG 12 2009

OKZ001-130245-
CIMARRON OK-
915 PM CDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR CIMARRON COUNTY.

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF KEYES...MOVING SOUTHEAST AT
15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
August 12, 9:07 PM CST to 9:08 PM CST
Where
Cimarron County, 6.2 mi SW of Keyes
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.750, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190893.